Open Access
Translator Disclaimer
July 2012 Wigner chaos and the fourth moment
Todd Kemp, Ivan Nourdin, Giovanni Peccati, Roland Speicher
Ann. Probab. 40(4): 1577-1635 (July 2012). DOI: 10.1214/11-AOP657

Abstract

We prove that a normalized sequence of multiple Wigner integrals (in a fixed order of free Wigner chaos) converges in law to the standard semicircular distribution if and only if the corresponding sequence of fourth moments converges to 2, the fourth moment of the semicircular law. This extends to the free probabilistic, setting some recent results by Nualart and Peccati on characterizations of central limit theorems in a fixed order of Gaussian Wiener chaos. Our proof is combinatorial, analyzing the relevant noncrossing partitions that control the moments of the integrals. We can also use these techniques to distinguish the first order of chaos from all others in terms of distributions; we then use tools from the free Malliavin calculus to give quantitative bounds on a distance between different orders of chaos. When applied to highly symmetric kernels, our results yield a new transfer principle, connecting central limit theorems in free Wigner chaos to those in Gaussian Wiener chaos. We use this to prove a new free version of an important classical theorem, the Breuer–Major theorem.

Citation

Download Citation

Todd Kemp. Ivan Nourdin. Giovanni Peccati. Roland Speicher. "Wigner chaos and the fourth moment." Ann. Probab. 40 (4) 1577 - 1635, July 2012. https://doi.org/10.1214/11-AOP657

Information

Published: July 2012
First available in Project Euclid: 4 July 2012

zbMATH: 1277.46033
MathSciNet: MR2978133
Digital Object Identifier: 10.1214/11-AOP657

Subjects:
Primary: 46L54 , 60H07 , 60H30

Keywords: central limit theorem , Free probability , Malliavin calculus , Wigner chaos

Rights: Copyright © 2012 Institute of Mathematical Statistics

JOURNAL ARTICLE
59 PAGES


SHARE
Vol.40 • No. 4 • July 2012
Back to Top